Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 214, NWS Kansas City, MO

July 4, 2001Clay County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 4, 2001, 2:37 AM CDT for Clay County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 2:37 AM CDT (07:37 UTC)
Expired
Jul 4, 2001, 3:30 AM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, MO

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:40 AM CDTHail 0.88Kearney, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 040738
SVRMCI

MOC047-040830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 AM CDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 330 AM CDT

* AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KEARNEY...OR ABOUT 19 MILES NORTHEAST OF
  KANSAS CITY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOSBY AT 245 AM CDT
  EXCELSIOR SPRINGS AT 250 AM CDT

AT 233 AM...QUARTER SIZED HAIL WAS REPORTED IN KEARNEY.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3944 9458 3915 9458 3926 9423 3944 9424

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 4, 2:30 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT WED JUL 4 2001

MCS/ISOLD SVR AFFECTING SRN HLF CWA MAIN SHORT TERM CONCERN. ASSOCD
OUTFLOW BNDRY HAS MOVED THRU ALL BUT SW CRNR CWA. HWVR BAND OF
ELEVATED CNVTN CONTS FM SW OF STJ THRU BOONVILLE AS WAA FEEDS
ACTVTY. CNVTN SHUD CONT TO SHIFT SLOLY SWD THIS MRNG. CPL OF SHRTWVS
IN NWLY FLOW ALOFT ALSO AIDING MO CNVTN. FIRST FEATURE IS MOVG THRU
WRN MO WITH ANOTHER VORT MAX NOTED IN WV IMAGERY MOVG INTO CNTRL
NEB. THIS LATTER FEATURE COULD RESTART/ENHNC CNVTN LTR THIS MRNG/ERY
AFTN ACRS SRN CWA. TO THE N MODELS HV BN TOO FAST MOVG WK FNTL BNDRY
FM CNTRL IA THRU SE NEB AND CNTRL KS. IA PTN OF BNDRY HAS NO PUSH ON
IT. WITH NO CNVGNC EXPCD ALG THIS PTN OF BNDRY WILL DROP MENTION OF
PCPN ACRS NRN MO. LTL IF ANY CHG IN AMS TDY SO WILL NOT STRAY FM
GUID MAX TEMPS.

MORE STBL AIR PROGD INTO CWA TNGT AS BNDRY LYR WINDS TURN TO THE N.
BEST DRYING/COOLER AIR WILL BE FELT MAINLY IN NE MO WITH ONLY SLGTLY
LWR MINS IN THE W. WINDS WILL CONT TO VEER OVERNIGHT AS WK HI PRES
SLIDES BY AND BGNS TO ALLOW DEEPER LLVL MSTR TO RETURN E ACRS ERN
KS. WILL HOLD OFF ADDING LOW POPS TO WRN MO FOR TNGT AS BEST
WAA/LIFT SHUD RMN W OF CWA. HWVR WILL INSERT CHC POPS FOR THU IN THE
W AND ENTIRE CWA THU NGT AS APRNT WRMFNT MOVS NE THRU CWA.

FRI SHUD SEE A RETURN TO HOT AND MUGGY WX AS WRM/CAPPING H7 TEMPS
BUILD E THRU ERN KS/MO.

.EAX...
KS...NONE.
MO...NONE.

JULY

In the hours before

Local storm report, Jul 3, 11:28 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1128 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1126 PM    3 E MAYSVILLE             MO   .75 INCH HAIL
07/03/01   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 3, 11:46 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1146 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 PM    SAVANNAH                  MO   1 INCH HAIL
07/03/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR KC0RNP.

1146 PM    SAVANNAH                  MO   .75 INCH HAIL
07/03/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR KC0RNP.
Local storm report, Jul 3, 11:49 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1149 PM    AMAZONIA                  MO   .75 INCH HAIL
07/03/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 3, 11:53 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    SAVANNAH                  MO   .75 INCH HAIL
07/03/01   ANDREW                         REPORTED BY PUBLIC,
                                          RELAYED BY TV
                                          METEOROLOGiIST.
Local storm report, Jul 3, 11:58 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTEY LOCATION....

1156 PM    AMAZONIA                  MO   1 INCH HAIL
07/03/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Jul 4, 1:00 AM CDT, 1 hour 37 minutes before
040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT WED JUL 4 2001

SEVERE THUNDERSTORM WATCH #502 HAS EXPIRED FOR PORTIONS OF NORTH
CENTRAL MISSOURI. THE ATMOSPHERE HAS STABILIZED WITH RAIN REPEATEDLY
MOVING OVER NORTH CENTRAL MISSOURI. STORMS ARE EXPECTED TO CONTINUE
WELL INTO THE EARLY MORNING HOURS...BUT THE STORMS OVER THE WATCH
AREA HAVE WEAKENED AND ARE NOT EXPECTED TO BECOME SEVERE.

COUNTIES THAT WERE INCLUDED IN SEVERE THUNDERSTORMS WATCH #502...
CALDWELL...RAY...CARROLL...CHARITON...RANDOLPH...LAFAYETTE...
SALINE...HOWARD...JOHNSON...PETTIS...AND COOPER.

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:14 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer61 min
Jul 3, 8:15 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer45 min
Jul 3, 8:25 PM CDTSevere Thunderstorm WarningEAXWorth65 min
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningEAXGentry62 min
Jul 3, 8:36 PM CDTSevere Thunderstorm WarningEAXLivingston54 min
Jul 3, 8:43 PM CDTSevere Thunderstorm WarningEAXDaviess, Harrison62 min
Jul 3, 8:50 PM CDTSevere Thunderstorm WarningEAXNodaway40 min
Jul 3, 9:29 PM CDTSevere Thunderstorm WarningEAXLivingston46 min
Jul 3, 9:43 PM CDTSevere Thunderstorm WarningEAXDaviess62 min
Jul 3, 9:58 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway47 min
Jul 3, 10:19 PM CDTSevere Thunderstorm WarningEAXAndrew56 min
Jul 3, 11:44 PM CDTSevere Thunderstorm WarningEAXAndrew61 min
Jul 4, 1:34 AM CDTSevere Thunderstorm WarningEAXBuchanan56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.